Home » Frequently asked Questions on Health » Is my father suffering from a heart disease?

Is my father suffering from a heart disease?

Q: My father is a heart patient (aged 65 years, suffered a stroke around 12 years back). After the stroke, for a couple of years he did continue all the medications and dietary regimen (both of which he discontinued since the past 1.5-2 years). Although, he has been regular with his morning walks but for the past 2 months he complains of pain in arms and neck with a feeling of suffocation when he walks even for a small distance (100-150 metres). The pain increases to a great discomfort and subsides slowly as he stops. After consulting a general physician and orthopedict surgeon(which didn't provide much relief), he saw a cardiologist, who did find some irregularity with ECG and had advised blood/sugar tests, TMT and angiography. What does all this mean? I would greatly appreciate if you could throw some light on his ailment

A:There are two aspects that I wish to comment on. 1. The symptoms that you father has are highly suggestive of exertional angina, which means that the flow of blood to his heart is inadequate when he does any physical activity. In fact pain in the neck and a sense of suffocation was the original description for angina. The pain is usually present down the left arm and it tends to be present on the inner side of the upper arm when the palms are facing forwards. I would anticipate that when a cardiac catheterisation is done (and this must be done no matter what the other tests show) the physician would find blockage of his coronary artery or arteries. Depending on the type and extent of blockage the physician may recommend angioplasty with or without stent placement or open heart surgery. Less commonly, neither is possible and medical management is recommended. 2. I am not sure why the medications were stopped. The fact that he has had a stroke means he has diffuse atherosclerosis or arterial thickening. Most patients will require to be on medications - often a cholesterol lowering medication, ace-inhibitor and aspirin with or without clopidogrel, at the minimum.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------